Conquer Cancer Ad space
home My Conquer Cancer Join Free Membership Message Board
Featured Navigation
Health News
Conquer Cancer Events
Chat With Medical Staff
Cancer Related Links
Search Our Sites
Online Survey
Conquer Cancer Stories
Contact Us
Your Feedback
About Conquer Cancer

Physician and Nurse
Terms and Conditions
Privacy Statement


Conquer Cancer Health News

Study: Drug may ease hot flashes in women with breast cancer


PHILADELPHIA (AP)


Postmenopausal women whose hot flashes are caused by the breast cancer medication tamoxifen may find relief in a drug normally used to treat high blood pressure, a study suggests.

In a study of 194 women taking tamoxifen, researchers at the University of Rochester Cancer Center found that the drug clonidine had a "small beneficial effect" in reducing the frequency, duration and severity of hot flashes.

Hot flashes -- sudden spikes in temperature that cause sweating and dizziness -- are the most common side effect of tamoxifen, the treatment of choice for women whose breast cancer tumors are fueled by estrogen.

Millions of women take estrogen and other hormones to ease hot flashes brought on by menopause. But doctors are reluctant to prescribe estrogen in conjunction with tamoxifen.

"There's a lot of concern among oncologists that combining two hormones can cause inadvertent side effects. Blood clotting is the most dreaded one," said Dr. Kishan J. Pandya, who led the study, published in Tuesday's Annals of Internal Medicine.

Women taking clonidine suffered a median of 2.2 fewer hot flashes per day, according to the study. Women who received a placebo reported a median of 1.2 fewer hot flashes per day over the course of the eight-week study.

Jennifer Aikin, director of the clinical coordinating center at the National Surgical Adjuvant Breast and Bowel Project in Pittsburgh, said patients have had some success with clonidine. But the drug's side effects include dry mouth and low blood pressure.


Copyright© 1999 ConquerCancer.com. All rights reserved.